Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 3, NWS Austin/San Antonio, TX

April 15, 2010Val Verde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Apr 15, 2010, 7:57 PM CDT for Val Verde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2010, 7:57 PM CDT (00:57 UTC)
Expired
Apr 15, 2010, 11:00 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 135 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WGUS54 KEWX 160057
FFWEWX
TXC465-160400-
/O.NEW.KEWX.FF.W.0003.100416T0057Z-100416T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
757 PM CDT THU APR 15 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN VAL VERDE COUNTY...

* UNTIL 1100 PM CDT.

* AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING IS POSSIBLE FROM THUNDERSTORMS MOVING EASTWARD
  ACROSS NORTHERN VAL VERDE COUNTY. RAINFALL RATES WERE ESTIMATED
  AT 1 TO 2 INCHES AN HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PANDALE AND
  JUNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

&&

LAT...LON 3028 10162 3029 10070 2996 10070 2994 10162

$$
2 follow-up statements
376 
WGUS74 KEWX 160141
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CDT THU APR 15 2010

TXC465-160400-
/O.CON.KEWX.FF.W.0003.000000T0000Z-100416T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
841 PM CDT THU APR 15 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR VAL
VERDE COUNTY...

AT 829 PM CDT...SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN
CONTINUE ACROSS NORTHERN VAL VERDE COUNTY. RAINFALL RATES WERE 
ESTIMATED AT 1 TO 3 INCHES AN HOUR. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE WARNING AREA INCLUDE PANDALE AND JUNO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN WATER COVERS THE ROAD...TURN AROUND DON'T DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3028 10162 3029 10070 2996 10070 2994 10162

$$
329 
WGUS74 KEWX 160402
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1102 PM CDT THU APR 15 2010

TXC465-160411-
/O.EXP.KEWX.FF.W.0003.000000T0000Z-100416T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VAL VERDE TX-
1102 PM CDT THU APR 15 2010

...THE FLASH FLOOD WARNING HAS EXPIRED FOR VAL VERDE COUNTY...

THE FLASH FLOOD WARNING FOR NORTHERN VAL VERDE COUNTY HAS BEEN ALLOWED
TO EXPIRE. THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNING AREA. 

LAT...LON 3028 10162 3029 10070 2996 10070 2994 10162

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 6:30 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 15, 6:30 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
630 PM CDT THU APR 15 2010

.DISCUSSION...
SEE AVIATION FOR THE 00Z TAF DISCUSSION.

&&

.AVIATION...
A CHANNEL DEEP TROPICAL MOISTURE WILL PERSIST ACROSS SOUTH CENTRAL
TEXAS THROUGH THIS TAF CYCLE. NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL DIMINISH IN AREAL COVERAGE OVERNIGHT WITH THE
LOSS OF DAYTIME HEATING. COVERAGE AND INTENSITY OF CONVECTION WILL
INCREASE DURING THE DAY ON FRIDAY THANKS ANOTHER WEAK S/W TRAVERSING
THE REGION AND DAYTIME HEATING. MVFR CONDITIONS WILL PREVAIL THIS
EVENING WITH IFR CONDITIONS IN AND AROUND THE STRONGER SHOWERS AND
THUNDERSTORMS. AS CONVECTIVE PCPN DIMINISHES CIGS WILL LOWER TO
IFR AFTER 09Z WITH BR/-DZ. CONDITIONS IMPROVE TO MVFR AFTER 15Z AS
CONVECTION INCREASES IN AREAL COVERAGE. EAST TO SOUTHEAST SFC WINDS
OF 10 TO 15 KTS WILL PREVAIL.

&&

.PREV DISCUSSION... /ISSUED 409 PM CDT THU APR 15 2010/

DISCUSSION...
BRIEF DISCUSSION TODAY DUE TO ONGOING WEATHER. THE SLOW MOVING MCS
IS WEAKENING...AND CONVECTION IS REFORMING/FOCUSING NEAR THE UPPER
LOW OVER THE TRANS-PECOS...VERY SIMILAR TO CORE FOCUSING IN A
TROPICAL SYSTEM. THUS EXPECT RAIN TO TAPER OFF OVER OUR AREA OVER
THE NEXT 4 HOURS. MOIST GULF FLOW AND PW AROUND 2 STANDARD
DEVIATIONS ABOVE NORMAL WILL BE ENOUGH TO MAINTAIN SCATTERED LIGHT
RAIN OVERNIGHT.

OTHERWISE...STRONG UPPER LEVEL DIFFLUENCE SEEN IN WATER VAPOR
IMAGERY WILL WANE AFTER TONIGHT...RETURNING SOUTH CENTRAL TEXAS TO
UNSEASONABLY COOL AND HUMID SURFACE CONDITIONS...WITH A
CONDITIONALLY UNSTABLE SUPPORTING MOSTLY AFTERNOON THROUGH EARLY
EVENING WEAK CONVECTION THROUGH SUNDAY. TOTAL QPF FOR THE NEXT
THREE DAYS WILL RANGE FROM 1/2 TO 2 INCHES...BUT IT WILL COME IN
1/4 TO 1/2 INCH SPURTS. THE GFS HAS A GOOD HANDLE ON THE SYNOPTIC
PATTERN...BUT TIMING MESOSCALE FORCING IS NEARLY IMPOSSIBLE BEYOND
THE NEXT 6-12 HOURS. IN SHORT...ANYONE PLANNING OUTDOOR
ACTIVITIES THIS WEEKEND SHOULD BE PREPARED FOR PERIODS OF LIGHT TO
MODERATE RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  72  61  72  56 /  50  60  60  60  40
AUSTIN BERGSTROM INTL AIRPORT  62  72  61  73  56 /  40  60  60  60  40
NEW BRAUNFELS MUNI AIRPORT     63  72  62  74  57 /  50  60  50  60  40
BURNET MUNI AIRPORT            61  68  59  70  54 /  60  70  60  50  40
DEL RIO INTL AIRPORT           63  74  62  77  58 /  70  40  40  40  30
GEORGETOWN MUNI AIRPORT        62  70  60  70  55 /  50  60  60  60  40
HONDO MUNI AIRPORT             65  75  62  76  57 /  70  60  40  50  40
SAN MARCOS MUNI AIRPORT        62  71  60  73  55 /  50  60  60  60  40
LA GRANGE - FAYETTE REGIONAL   63  71  62  74  58 /  30  60  60  60  30
SAN ANTONIO INTL AIRPORT       64  72  62  75  57 /  50  60  50  50  40
STINSON MUNI AIRPORT           65  72  64  76  58 /  50  60  50  50  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/13
Hazardous weather outlook, Apr 15, 7:30 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 AM CDT THU APR 15 2010

TXZ171>173-183>194-202>209-217>225-228-161230-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
730 AM CDT THU APR 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN ACROSS SOUTH
CENTRAL TEXAS THROUGHOUT THE DAY. OVERNIGHT HEAVY RAIN WILL BE
FOCUSED TO THE RIO GRANDE PLAIN AND EDWARDS PLATEAU.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ORGANIZED THUNDERSTORMS FRIDAY AND INTO THE WEEKEND WILL HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Apr 15, 1:59 PM CDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
159 PM CDT THU APR 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HEAVY RAIN       8 NNW PEARSALL          28.99N  99.14W
04/15/2010  M2.66 INCH       FRIO               TX   COCORAHS

            2.66 INCHES IN 90 MINUTES AND 4 INCHES IN 3 HOURS.

1045 AM     FLOOD            15 N COMSTOCK           29.90N 101.17W
04/15/2010                   VAL VERDE          TX   DEPT OF HIGHWAYS

            SH 163 NORTH OF COMSTOCK IS CLOSED DUE TO FLOODING OF
            LOW WATER CROSSINGS.

1115 AM     FLOOD            2 N CARRIZO SPRINGS     28.55N  99.86W
04/15/2010                   DIMMIT             TX   LAW ENFORCEMENT

            FM 1407 AND FM 1557 IN CARRIZO SPRINGS ARE CLOSED DUE
            TO WATER OVER THE ROADS.

&&

EVENT NUMBER EWX1000117 EWX1000116 EWX1000115

MCDONALD
Local storm report, Apr 15, 2:29 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
229 PM CDT THU APR 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HEAVY RAIN       8 NNW PEARSALL          28.99N  99.14W
04/15/2010  M2.66 INCH       FRIO               TX   COCORAHS

            2.66 INCHES IN 90 MINUTES AND 4 INCHES IN 3 HOURS.

1045 AM     FLOOD            15 N COMSTOCK           29.90N 101.17W
04/15/2010                   VAL VERDE          TX   DEPT OF HIGHWAYS

            SH 163 NORTH OF COMSTOCK IS CLOSED DUE TO FLOODING OF
            LOW WATER CROSSINGS.

1115 AM     FLOOD            2 N CARRIZO SPRINGS     28.55N  99.86W
04/15/2010                   DIMMIT             TX   LAW ENFORCEMENT

            FM 1407 AND FM 1557 IN CARRIZO SPRINGS ARE CLOSED DUE
            TO WATER OVER THE ROADS.

0220 PM     FLOOD            3 W LACOSTE             29.31N  98.86W
04/15/2010                   MEDINA             TX   LAW ENFORCEMENT

            FM471... CR482... CR584 IN AND NEAR LACOSTE ARE CLOSED
            DUE TO HIGH WATER.

0222 PM     FLOOD            5 N UVALDE              29.29N  99.78W
04/15/2010                   UVALDE             TX   LAW ENFORCEMENT

            FM 1051 NORTH OF UVALDE IS CLOSED DUE TO WATER OVER THE
            ROAD.

&&

EVENT NUMBER EWX1000117 EWX1000116 EWX1000115 EWX1000119 EWX1000118

MCDONALD
Local storm report, Apr 15, 7:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
725 PM CDT THU APR 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     FLASH FLOOD      14 W TARPLEY            29.63N  99.52W
04/15/2010                   BANDERA            TX   LAW ENFORCEMENT

            HWY 470 CLOSED BETWEEN TARPLEY AND HWY187

&&

EVENT NUMBER EWX1000120

JPB
Local storm report, Apr 15, 7:40 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 PM CDT THU APR 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HEAVY RAIN       1 SE VANDERPOOL         29.72N  99.54W
04/15/2010  E5.00 INCH       BANDERA            TX   COCORAHS

            RAINFALL SINCE 730 AM BUT MOSTLY THIS AFTERNOON.
            SABINAL RIVER CROSSING FLOODED.

&&

EVENT NUMBER EWX1000121

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:41 PM CDTFlash Flood WarningEWXBandera, Kerr3 hr
Apr 15, 9:06 PM CDTFlash Flood WarningEWXGillespie3 hr
Apr 15, 9:20 PM CDTRiver Flood WarningEWXFrio3 days
Apr 15, 10:13 PM CDTRiver Flood WarningEWXKerr30 hr
Apr 15, 10:20 PM CDTFlash Flood WarningEWXKerr100 min
Apr 16, 12:31 AM CDTRiver Flood WarningEWXBandera23 hr
Apr 16, 12:53 AM CDTAreal Flood AdvisoryEWXAtascosa3 hr
Apr 16, 12:55 AM CDTRiver Flood WarningEWXMedina5 hr
Apr 16, 1:25 AM CDTAreal Flood AdvisoryEWXVal Verde95 min
Apr 16, 1:39 AM CDTRiver Flood WarningEWXKerr7 hr
Apr 16, 2:16 AM CDTRiver Flood WarningEWXVal Verde34 hr
Apr 16, 2:16 AM CDTRiver Flood WarningEWXVal Verde41 hr
Apr 16, 3:38 AM CDTRiver Flood WarningEWXUvalde25 hr
Apr 16, 5:21 AM CDTAreal Flood AdvisoryEWXKarnes2 hr
Apr 16, 6:42 AM CDTRiver Flood WarningEWXKendall2 hr
Apr 16, 7:05 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde115 min
Apr 16, 7:34 AM CDTFlash Flood WarningEWXVal Verde116 min
Apr 16, 9:02 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde118 min
Apr 16, 9:32 AM CDTFlash Flood WarningEWXFrio3 hr
Apr 16, 9:52 AM CDTRiver Flood WarningEWXVal Verde29 hr
Apr 16, 11:04 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Val Verde116 min
Apr 16, 4:44 PM CDTAreal Flood AdvisoryEWXFayette, Lavaca106 min
Apr 16, 5:47 PM CDTAreal Flood AdvisoryEWXCaldwell51 min
Apr 16, 6:32 PM CDTFlash Flood WarningEWXCaldwell3 hr

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.